New Mexico, 2007

Hail and Damaging Winds in New Mexico, September 10, 2007

September 10, 2007 · NWS ABQ · 9 events in 4 counties and zones

A back door cold front slid into northeast New Mexico early on the 10th and acted as a focus for thunderstorms during the afternoon hours. Plenty of low level moisture and instability was already in place, along with decent shear through the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A back door cold front slid into northeast New Mexico early on the 10th and acted as a focus for thunderstorms during the afternoon hours. Plenty of low level moisture and instability was already in place, along with decent shear through the atmosphere. A few of the thunderstorms over|Mora, San Miguel, Torrance and Guadalupe counties produced hail between the size of nickels and golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 10, 2:01 AM MST, 11 hours 4 minutes earlier.

Area forecast discussion, Sep 10, 2:01 AM MST, 11 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 AM MDT MON SEP 10 2007

CORRECTION TO ADD FUTURE PERIODS IN DISCUSSION.

.DISCUSSION...SHOULD BE AT LEAST A LITTLE MORE ACTIVE A DAY
CONVECTIONWISE WITH MOISTURE REPLENISHED A BIT ACROSS MUCH OF THE
W...A SLOW MOVING SOMEWHAT SHEARED/STRETCHED SHORT WAVE COMING
SLOWLY SE ACROSS THE E GREAT BASIN AND YET ANOTHER COLD FRONT
ABOUT TO BACK INTO NE NM. DECENT ENOUGH LAPSE RATES AND CAPE
COMBINED WITH SOME MOISTURE AND TERRAIN INDUCED DIFFERENTIAL
HEATING...DESPITE SOME HIGH AND MID CLOUDS AT TIMES...AND THE WEAK
FORCING FROM APPROACHING SHORT WAVE SHOULD BE MORE THAN ENOUGH TO
PRODUCE WIDELY SCATTERED TO SCATTERED SHOWERS AND STORMS ACROSS
THE W WHILE THE E WILL BENEFIT FROM THE FRONTAL BOUNDARY COMING
DOWN. A FEW OF THE STORMS MAY APPROACH OR BRIEFLY REACH SEVERE
THRESHOLDS MID AFTN TO MID EVE IN PULSE FASHION...BUT CAPE IN
VICINITY OF AND BEHIND FRONT NOT THAT IMPRESSIVE LOOKING AND
FARTHER W THE LACK OF A WELL DEFINED FOCUSING MECHANISM SHOULD
KEEP THINGS FROM GETTING TOO OUT OF HAND IN AN ORGANIZED FASHION.
TEMPS WERE KEPT A FEW DEGREES BELOW GUIDANCE TUE AND TO A LESSER
DEGREE WED AS POST FRONTAL MODIFIED AIRMASS WILL BE SLOWER TO
RECOVER THAN WOULD HAVE BEEN THE CASE A MONTH OR TWO AGO. DRIER
PATTERN TO BE THE RULE MID TO LATE WEEK...THOUGH 3RD MAJOR FRONTAL
INTRUSION TO BRING LOW POPS TO PORTIONS OF E FRI OR SAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  88  56  84  54 /  10   5  10   5
GALLUP..........................  85  50  80  47 /  10   5  10  20
GRANTS..........................  84  52  77  47 /  10  20  30  30
GLENWOOD........................  85  56  83  53 /  20  20  30  40
CHAMA...........................  75  40  73  39 /  20  10  10   5
LOS ALAMOS......................  76  50  71  47 /  20  40  20  10
RED RIVER.......................  66  36  67  35 /  50  30  20  10
TAOS............................  75  45  74  41 /  20  20  10   5
SANTA FE........................  78  53  73  50 /  30  30  20  10
SANTA FE AIRPORT................  80  54  75  51 /  20  40  20  10
ESPANOLA........................  80  51  78  47 /  20  30  10   5
ALBUQUERQUE HEIGHTS.............  83  62  78  61 /  20  30  30  20
ALBUQUERQUE VALLEY..............  84  59  79  54 /  20  30  30  20
ALBUQUERQUE FOOTHILLS...........  82  56  78  56 /  20  30  30  20
ALBUQUERQUE WEST MESA...........  84  59  80  57 /  20  30  30  20
SOCORRO.........................  85  57  80  54 /  20  30  30  40
SANDIA PARK/CEDAR CREST.........  77  46  72  46 /  20  40  20  20
MORIARTY/ESTANCIA...............  79  49  74  48 /  30  50  20  20
CARRIZOZO.......................  79  55  76  55 /  30  50  30  30
RUIDOSO.........................  72  49  68  49 /  40  50  30  30
RATON...........................  69  45  75  45 /  40  30  10  10
LAS VEGAS.......................  73  49  72  47 /  40  30  10  10
ROY.............................  72  55  72  53 /  40  30  10  10
CLAYTON.........................  65  50  77  53 /  40  30  10   5
SANTA ROSA......................  82  53  79  53 /  40  40  20  10
TUCUMCARI.......................  77  55  80  57 /  40  30  20   5
FORT SUMNER.....................  78  56  79  57 /  40  50  20  10
CLOVIS..........................  78  55  78  56 /  40  40  20  10
PORTALES........................  80  55  80  56 /  40  40  20  10
ROSWELL.........................  83  61  80  61 /  40  50  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, Sep 10, 5:00 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON SEP 10 2007

NMZ001>021-026-111200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT MON SEP 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...A
FEW THUNDERSTORMS MAY APPROACH OR BRIEFLY REACH SEVERE LEVELS THIS
AFTERNOON AND EVENING ACROSS CENTRAL AND EASTERN NEW MEXICO. THE
MAIN THREATS WILL BE WIND AND HAIL. ALSO SOME OF THE STORMS WITHIN
THIS SAME AREA WILL BE HEAVY RAIN PRODUCERS...BRINGING SOME CHANCE
FOR HIGH FLOWS IN OR EVEN MINOR FLOODING OF ARROYOS...SMALL STREAMS
AND IN URBAN AREAS MINOR STREET FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING NEAR
AND EAST OF THE CENTRAL MOUNTAIN CHAIN.

43

In the hours before

Special weather statement, Sep 10, 12:19 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
119 PM MDT MON SEP 10 2007

NMZ004-005-011-102000-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHEAST HIGHLANDS-SANGRE DE
CRISTO MOUNTAINS-
119 PM MDT MON SEP 10 2007

...STRONG THUNDERSTORM MOVING OVER NORTHWEST SAN MIGUEL COUNTY...

AT 115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR EL PORVENIR. MOVEMENT WAS
SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GALLINAS...MANUELITAS...
MINERAL HILL...MONTEZUMA...OJITOS FRIOS AND ROMEROVILLE.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Sep 10, 1:02 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
202 PM MDT MON SEP 10 2007

NMZ004-005-011-102045-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHEAST HIGHLANDS-SANGRE DE
CRISTO MOUNTAINS-
202 PM MDT MON SEP 10 2007

...LINE OF STRONG STORMS MOVING OVER THE NORTHEAST HIGHLANDS...

AT 201 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM 7 MILES NORTHEAST OF VALMORA TO 8 MILES WEST OF ROMEROVILLE.
MOVEMENT WAS SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CHAPELLE...EL
PORVENIR...GALLINAS...LOS MONTOYAS...LOWER COLONIAS AND MANUELITAS.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

DPORTER

The radar

The Cannon AFB radar (KFDX), 175 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Mora

When
September 10, 1:05 PM MST
Where
Mora County, 9 mi SSW of Wagon Mound
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.900, -104.761

Hail, San Miguel

When
September 10, 2:01 PM MST
Where
San Miguel County, 15 mi NW of Trementina
Measured
0.88 in hail
Reported by
Public
Coordinates
35.623, -104.609

Thunderstorm Wind, San Miguel

When
September 10, 2:01 PM MST
Where
San Miguel County, 15 mi NW of Trementina
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
35.623, -104.609

The general public reported that a barn roof was blown off.

Hail, San Miguel

When
September 10, 2:15 PM MST
Where
San Miguel County, 3 mi E of Trujillo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.530, -104.647

Hail was observed at Mile Marker 32.

Hail, San Miguel

When
September 10, 2:40 PM MST
Where
San Miguel County, 5 mi SE of Trementina
Measured
1 in hail
Reported by
Public
Coordinates
35.419, -104.357

The hail accumulated to a depth of one to two inches.

Hail, Guadalupe

When
September 10, 4:15 PM MST
Where
Guadalupe County, 9 mi S of Dahlia
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
34.990, -105.270

The hail was observed along Interstate 40.

Hail, Torrance

When
September 10, 4:15 PM MST
Where
Torrance County, 19 mi E of Clines Corners
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.000, -105.245

Thunderstorm Wind, Torrance

When
September 10, 4:15 PM MST
Where
Torrance County, 19 mi E of Clines Corners
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.000, -105.245

Two tractors were blown off Interstate 40.

Hail, Torrance

When
September 10, 4:20 PM MST
Where
Torrance County, 21 mi E of Clines Corners
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
35.000, -105.209

The hail was observed along Interstate 40.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47982, 47983, 47990, 47985, 47986, 47987, 47988, 47991, 47989.